Article Text

PDF
Unusual association of diseases/symptoms
Caffeinated energy drink intoxication
  1. Daniel Trabulo,
  2. Susana Marques,
  3. Ermelinda Pedroso
  1. Unidade de Cuidados Intermédios de Medicina, Hospital de S Bernardo, Rua Camilo Castelo Branco, Setubal, Portugal
  1. Correspondence to Daniel Trabulo, danieltrabulo{at}yahoo.com

Abstract

Summary In recent years an increasing number of different energy drinks have been introduced to provide an energy boost. They contain high levels of caffeine and other additives that act as stimulants. Several recent studies present that energy drinks could increase the risk of seizures, acid-base disorders and cardiovascular events. The authors report a 28-year-old man who was brought to the emergency room after sudden onset of tonic-clonic seizures and metabolic acidosis after drinking several cans of a caffeinated energy drink. The authors believe that this clinical picture was caused by caffeine intoxication from an energetic drink causing a syndrome of catecholamine excess. The patient was discharged within a week with no complaints and no neurological signs. Finally, recognising the features of caffeine intoxication and its potential health consequences may be especially relevant when treating younger persons who may be more likely to consume energy drinks.

Statistics from Altmetric.com

Footnotes

  • This is a reprint of a paper that first appeared in BMJ Case Reports, BMJ Case Reports 2011; doi:10.1136/bcr.09.2010.3322.

  • Competing interests None.

  • Patient consent Obtained.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.